Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Pueblo, CO

August 4, 2016Prowers County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 4, 2016, 4:00 PM MDT for Prowers County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2016, 4:00 PM MDT (22:00 UTC)
Expired
Aug 4, 2016, 4:45 PM MDT
In force
45 min
Issued by
NWS Pueblo, CO

County Prowers County, CO

The radar

The Pueblo radar (KPUX), 164 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
2198 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

936 
WWUS85 KPUB 042200
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
400 PM MDT THU AUG 4 2016
 
COZ098-099-042245-
LAMAR VICINITY/PROWERS COUNTY CO-SPRINGFIELD VICINITY/BACA COUNTY CO-
400 PM MDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS AND NORTH
CENTRAL BACA COUNTIES UNTIL 445 PM MDT...

AT 359 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TWO BUTTES RESERVOIR...OR 14 MILES NORTH OF
SPRINGFIELD...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TWO BUTTES RESERVOIR.

LAT...LON 3752 10255 3754 10274 3794 10273 3790 10239
TIME...MOT...LOC 2159Z 189DEG 18KT 3762 10265 

$$

TLM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:00 PM MDT, 1 hour earlier.

Area forecast discussion, Aug 4, 3:00 PM MDT, 1 hour before
Area Forecast Discussion
National Weather Service Pueblo CO
300 PM MDT THU AUG 4 2016

.SHORT TERM...(This evening through Friday)
Issued at 300 PM MDT Thu Aug 4 2016

...Flash Flood threat will remain elevated over the next couple days
with area burn scars particularly at risk...

Monsoon plume extends from the desert southwest across Colorado with
several weak embedded disturbances within general southwest flow
expected to move across the region.  Primary one for the short term
is moving into southwest CO...and will track slowly across central
and northeast Colorado overnight.   Meanwhile...the cold front has
stalled out across northern slopes of the Raton Ridge and southern
Baca county this afternoon.  Behind the front...dew points have
fallen off across El Paso and Pueblo counties...into the upper 30s
and lower 40s...while farther east and south...dew points are
hanging in the 50s and lower 60s.  Best CAPE extends along/just
behind the front with best threat southeast of a line from Eads to
Kim.  ML CAPES of 1000-1500+ J/KG and marginal shears of 25-30 kts
could lead to one or two pulse severe storms in that area.  Hail to
around 1 inch in diameter...and wind gusts to 60 mph with wet
microbursts would be the primary storm threats.

Of greater concern is the potential for flash flooding...
particularly over the mountains through midnight. Precip waters
running around 100-150% of normal with greatest values across the
southwest mountains.  This will spread north and eastward through
night and into Friday.  Current flash flood watch still looks on
target for tonight with the central and southwest mountains and the
Sangre De Cristo mountains included until midnight.  Burn scars are
of primary concern...but as ground becomes saturated...flash flood
threat will become a concern for just about anywhere.  For
tonight...general consensus is for convection to congeal into an MCS
across the southeast plains overnight and lift northeastward by
morning.

Rain is expected to continue across the southwest mountains
overnight...though rainfall intensities should lessen.
Meanwhile...southeast plains should see a brief lull in the action
for Friday morning. next disturbance currently across SW NM/SE AZ
will lift northward and provide another round of lift for the
southern mountains Friday afternoon.  Easterly upslope flow will
advect 50 dew points back eastward into SE CO...with soundings
looking very moist.  Low LCLS and high melting levels suggest
potential for warm rain processes...and the potential for flash
flooding.  Will hoist another flash flood watch for Friday which
will run from 18z through 06z Saturday.  This watch will include the
Teller and El Paso counties...as well as Huerfano and western Las
Animas counties...though threat may be more centralized on burn
scars and urban areas for these zones. -KT

.LONG TERM...(Friday night through Thursday)
Issued at 300 PM MDT Thu Aug 4 2016

...The heavy rain threat will continue through the weekend with some
strong to marginally severe storms possible...

Friday night-Saturday...

Monsoonal moisture will continue to stream into southern Colorado
Friday night into Saturday as high pressure remains centered over
Texas and an upper level low remains positioned over the Pacific
Northwest. Disturbances embedded within SW aloft will track across
Colorado Friday night into Saturday morning. Numerous showers and
thunderstorms capable of producing heavy rainfall are expected to
undergo a stratiform transition after midnight Saturday, with the
heavy rainfall threat diminishing through Saturday morning.

CAPE values will run higher Saturday afternoon (1000-2000+ J/Kg)
across the plains with increased SFC heating. 850-300 mb mean flow
vectors between 10-15 knots will continue to promote slow moving
storms. PWATs will continue to run high and will be 150-200% above
average for this time of year. Thus, flash flooding will continue to
remain a threat across the region, especially across area burn
scars. A LLJ is expected to develop across the far eastern plains
and curl up into extreme portions of SE El Paso County. The LLJ will
allow for increased shear, with bulk shear 0-6 km vectors reaching
30-35 knots. With CAPEs and shear increasing Saturday, a few strong
to marginally severe storms will be possible and will be capable of
producing strong winds, large hail, heavy rainfall.

Saturday night-Sunday...

Flash flooding will continue to remain a concern Sunday. Weak
steering winds along with abundant moisture will promote slow moving
storms capable of producing heavy rainfall. Moisture convergence
along a boundary located along the CO/NM border could allow for a
few strong to severe storms where CAPE and shear run a bit higher.
Elsewhere, weak mid-upper level winds will keep shear values under
25 knots, limiting the severe threat. ~Lukinbeal

Sunday night-Thursday...Flow aloft progged to become more westerly
and drys out into early next week, as a deep upper trough digs
across the Pacific Northwest and continues out across the Northern
Tier. Enough residual moisture to be around to work with solar
heating to support isolated to scattered diurnal storms each day,
with the best coverage over and near the higher terrain.
Temperatures to warm to at and slightly above seasonal averages
through the period. -MW

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 300 PM MDT Thu Aug 4 2016

Widespread VFR to MVFR CIGS expected over the next 24 hours with
widespread showers and embedded thunderstorms across the
mountains...spreading northeastward across the plains through
tonight.  All three terminals will see a chance for -TSRA/-SHRA
starting at 20z and continuing off and on through the overnight
hours.  There may be a period of MVFR cigs for the terminals Friday
morning...with KALS most likely to see this occur.  Another round of
thunderstorms can be expected for all 3 terminals Friday afternoon
with IFR vis and MVFR cigs associated with the stronger storms.  -KT

&&

.PUB Watches/Warnings/Advisories...
Flash Flood Watch until midnight MDT tonight for COZ058>068-
072>080.

Flash Flood Watch from Friday afternoon through Friday evening
for COZ058>068-072>082-084-085-087-088.

&&

SHORT TERM...KT
LONG TERM...AEL/MW
AVIATION...KT
Hazardous weather outlook, Aug 4, 11:06 AM MDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1106 AM MDT THU AUG 4 2016

COZ058>089-093>099-051715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1106 AM MDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG MONSOON WILL CONTRIBUTE TO AN ENHANCED RISK OF FLASH
FLOODING TODAY AND TONIGHT...ESPECIALLY OVER THE MOUNTAINS AND
AREA BURN SCARS. THE FLOODING RISK WILL BE HIGHEST FROM NOON TO
MIDNIGHT TODAY...WHEN A FLASH FLOOD WATCH IS IN EFFECT FOR THE
CONTINENTAL DIVIDE...UPPER ARKANSAS VALLEY...AND SANGRE DE CRISTO
MOUNTAINS.

THE ENTIRE AREA WILL SEE SCATTERED THUNDERSTORMS TODAY...WITH THE
THREAT OF SMALL HAIL...GUSTY WINDS...FREQUENT LIGHTING...AND LOCALLY
HEAVY RAINFALL. A FEW STORMS SOUTH OF HIGHWAY 50 AND EAST OF I-25
WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER AND
WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ABUNDANT MONSOON MOISTURE WILL BE OVER THE REGION FRIDAY INTO
SUNDAY. THUNDERSTORMS...CAPABLE OF PRODUCING HEAVY RAIN...WILL BE
POSSIBLE ACROSS THE ENTIRE REGION DURING THE AFTERNOON AND
EVENING HOURS. FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY IN
FLOOD PRONE LOCATIONS SUCH AS URBAN AREAS AND IN AND AROUND BURN
SCARS. IN ADDITION...A FEW OF THE STORMS ON THE PLAINS COULD BE
STRONG TO MARGINALLY SEVERE EACH OF THESE DAYS...PRODUCING WINDS
TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS.

THUNDERSTORMS WILL BECOME MORE ISOLATED ACROSS THE REGION MONDAY
THROUGH WEDNESDAY. THESE STORMS WILL PRODUCE LOCALLY GUSTY WINDS
AND SMALL HAIL ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER ALL OF SOUTHEAST COLORADO TODAY AND TONIGHT.

31/23

In the hours before

Special weather statement, Aug 4, 1:19 PM MDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
119 PM MDT THU AUG 4 2016

COZ099-042000-
SPRINGFIELD VICINITY/BACA COUNTY CO-
119 PM MDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
200 PM MDT...

AT 119 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF STONINGTON...OR 21 MILES SOUTHEAST OF
SPRINGFIELD... MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STONINGTON.

LAT...LON 3711 10233 3729 10242 3746 10204 3719 10204
TIME...MOT...LOC 1919Z 245DEG 17KT 3724 10230

TLM
Special weather statement, Aug 4, 1:30 PM MDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
130 PM MDT THU AUG 4 2016

COZ094-099-042015-
EASTERN LAS ANIMAS COUNTY CO-SPRINGFIELD VICINITY/BACA COUNTY CO-
130 PM MDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS AND WEST
CENTRAL BACA COUNTIES UNTIL 215 PM MDT...

AT 130 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR KIM...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KIM.

LAT...LON 3704 10339 3725 10350 3745 10308 3720 10295
TIME...MOT...LOC 1930Z 245DEG 17KT 3721 10337

TLM
Special weather statement, Aug 4, 2:32 PM MDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
232 PM MDT THU AUG 4 2016

COZ098-099-042100-
LAMAR VICINITY/PROWERS COUNTY CO-SPRINGFIELD VICINITY/BACA COUNTY CO-
232 PM MDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PROWERS AND NORTHEASTERN
BACA COUNTIES UNTIL 300 PM MDT...

AT 232 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SPRINGFIELD...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...WALSH AND VILAS.

LAT...LON 3727 10255 3739 10272 3765 10220 3758 10204
      3741 10204
TIME...MOT...LOC 2032Z 223DEG 40KT 3740 10257

TLM
Special weather statement, Aug 4, 4:00 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
400 PM MDT THU AUG 4 2016

COZ098-099-042245-
LAMAR VICINITY/PROWERS COUNTY CO-SPRINGFIELD VICINITY/BACA COUNTY CO-
400 PM MDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS AND NORTH
CENTRAL BACA COUNTIES UNTIL 445 PM MDT...

AT 359 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TWO BUTTES RESERVOIR...OR 14 MILES NORTH OF
SPRINGFIELD...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TWO BUTTES RESERVOIR.

LAT...LON 3752 10255 3754 10274 3794 10273 3790 10239
TIME...MOT...LOC 2159Z 189DEG 18KT 3762 10265

TLM

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:18 PM MDTSpecial Weather StatementPUBFremont42 min
Aug 3, 6:37 PM MDTAreal Flood AdvisoryPUBFremont113 min
Aug 4, 1:19 PM MDTSpecial Weather StatementPUBBaca41 min
Aug 4, 1:30 PM MDTSpecial Weather StatementPUB45 min
Aug 4, 2:32 PM MDTSpecial Weather StatementPUBBaca28 min
Aug 4, 2:55 PM MDTSevere Thunderstorm WarningPUBBaca50 min
Aug 4, 3:07 PM MDTAreal Flood AdvisoryPUBBaca, Las Animas3 hr
Aug 4, 3:09 PM MDTFlash Flood WatchPUBAlamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 9 more32 hr
Aug 4, 3:27 PM MDTSevere Thunderstorm WarningPUBBaca20 min
Aug 4, 4:08 PM MDTSpecial Weather StatementPUBProwers37 min
Aug 4, 4:40 PM MDTAreal Flood AdvisoryPUBProwers2 hr

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.